Georgia, 2010Lightning Strike in Georgia, May 29, 2010
May 29, 2010 · NWS FFC · 1 event in 1 county or zone
A broad upper trough lingered just off the east coast of the United States. This trough extended southwest into the southeast United States.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper trough lingered just off the east coast of the United States. This trough extended southwest into the southeast United States. The southwest lagging part of this trough became detached from the mean flow and cutoff into a weak upper low across Alabama between May 29th and May 30th. The combination of deep moisture, diurnal instability, and the upper low just to the west of Georgia provided ample support for scattered to numerous afternoon and evening showers and thunderstorms. With the upper low immediately to the west, mid-level southeast flow resulted in a general southeast to northwest movement of the showers and thunderstorms. Although a few of the storms approached severe limits, no thunderstorms meeting severe criteria were reported. Frequent cloud-to-ground lightning and heavy rain were observed with many of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 29, 2:01 PM EST, 10 minutes earlier.
Area forecast discussion, May 29, 2:01 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
301 PM EDT SAT MAY 29 2010
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
CUTOFF UPPER LOW CENTERED OVER THE DEEP SOUTH THIS AFTERNOON WILL
CONTINUE THE PATTERN OF UNSTABLE WEATHER FOR THE NEXT COUPLE OF
DAYS. LONGWAVE OMEGA BLOCK IN PLACE WILL PREVENT THE CUTOFF LOW
FROM MOVING MUCH OVER THE NEXT DAY OR SO...THOUGH BY MONDAY A
STRONG UPPER LOW PUSHING INTO CENTRAL CANADA AND THE NORTHERN
PLAINS WILL BEGIN TO ABSORB THE DEEP SOUTH LOW.
NAM/GFS/ECMWF GENERALLY IN AGREEMENT THROUGH THE SHORT TERM...AT
LEAST ON THE MASS FIELDS...THOUGH THERE ARE THE NATURAL
DIFFERENCES IN DETAILS. MOISTURE AND INSTABILITY (CAPES WIDESPREAD
BETWEEN 1500-2000 J/KG) IN PLACE ACROSS THE SOUTHEAST WILL
CONTINUE WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.
ADDITION OF THE UPPER LOW WILL KEEP SOME COOLER AIR ALOFT ACROSS
THE REGION...AND THUS THE CHANCE REMAINS FOR ISOLATED SEVERE
SUNDAY INTO MONDAY...WITH HAIL AND/OR DAMAGING WINDS AS THE MAIN
THREATS. SOME AREAS COULD GET SOME HEFTY RAINFALL AMOUNTS. BASIN
AVERAGE QPF ANYWHERE FROM 0.5"-1.5" THROUGH THE DAY SUNDAY...BUT
IN LOCALIZED AREAS COULD SEE MORE THAN THAT. DO NOT SEE ENOUGH OF
A RISK OF FLOODING/FLASH FLOODING TO ISSUE A FLOOD WATCH AT THIS
TIME...BUT WOULD NOT BE SURPRISED IF A FEW FFWS NEED TO BE ISSUED
DURING THE COURSE OF THE WEEKEND. PRECIPITABLE WATER APPROACHING
2" SUNDAY AFTERNOON...SO ANY STORM THAT DEVELOPS (SEVERE OR NOT)
WILL BE ABLE TO DUMP SOME HEAVY RAIN. MAIN ISSUE WILL BE
LIGHTNING...AS IS NORMALLY THE CASE DURING THESE SUMMERTIME
THUNDERSTORMS. THE SPINNING OF THE UPPER LOW WILL ALLOW FOR THE
THUNDERSTORM CLUSTERS TO BE SOMEWHAT ORGANIZED (RATHER THAN
PROPAGATING SOLELY ON THEIR OUTFLOWS). IN GENERAL IT JUST LOOKS
LIKE A STORMY WEEKEND...WITH HOPEFULLY ENOUGH BREAKS BETWEEN THE
STORMS TO ALLOW FOR SOME MEMORIAL DAY CELEBRATIONS.
AS MENTIONED ABOVE...NORTHERN PLAINS TROUGH WILL BEGIN TO ABSORB
THE DEEP SOUTH CUTOFF LOW ON MONDAY. WEAK FRONT ASSOCIATED WITH
THE NORTHERN SYSTEM WILL BE ENHANCED SOMEWHAT LATE MONDAY INTO
MONDAY NIGHT AS THE SYSTEMS PHASE AND BEGIN TO PUSH THROUGH. HIGH
CHANCE TO LIKELY POPS WILL CONTINUE THROUGH THE HOLIDAY WEEKEND.
MAINLY TOOK A BIAS-ADJUSTED BLEND FOR TEMPERATURES...BUT SHORT
TERM HIGHS MIGHT BE INTERESTING DEPENDING ON EXTENT OF CLOUD
COVER. IF A LITTLE MORE SUNSHINE BREAKS THROUGH...SOME AREAS COULD
SEE SOME UNCOMFORTABLE (HOT AND HUMID) AFTERNOONS. FOR NOW AM
STICKING WITH NEAR CLIMATOLOGICAL NORMALS FOR AFTERNOON HIGHS...
WITH A LITTLE ABOVE NORMAL FOR LOWS DUE TO THE PLENTIFUL MOISTURE.
.LONG TERM /TUESDAY THROUGH SATURDAY/...
EXTENDED BEGINS AS TROUGH AND ASSOCIATED FRONT MOVE THROUGH...
PUSHING THE UPPER RIDGE INTO THE WESTERN ATLANTIC. FRONT SORT OF
STALLS AND WASHES OUT ACROSS THE SOUTHEAST AS THE NEXT SYSTEM
MOVES OFF THE ROCKIES AROUND MIDWEEK. GFS A LITTLE FASTER THAN THE
ECMWF WHICH IN TURN IS A LITTLE DEEPER WITH THE SYSTEM...BUT STILL
FAIRLY DECENT AGREEMENT. TROUGH AXIS BEGINS TO PUSH THROUGH THE
MISSISSIPPI VALLEY ON THURSDAY...AND WITH WEAK SOUTHWEST FLOW
ALOFT THE CHANCE OF THUNDER WILL REMAIN IN THE FORECAST THROUGH
MOST OF THE EXTENDED. SOME DRYING INDICATED FOR THE WEEKEND ON THE
GFS...BUT ECMWF STILL HANGS ONTO SOME MOISTURE. WOULDN'T BE
SURPRISED TO SEE THE PULSE-LIKE THUNDERSTORM PATTERN CONTINUE. FOR
NOW...WEDNESDAY LOOKS LIKE THE WARMEST DAY OF THE BUNCH JUST AHEAD
OF THE MIDWEEK SYSTEM. OTHERWISE...TEMPS LOOK JUST ABOVE NORMAL.
TDP
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 65 80 65 83 65 / 40 50 30 60 40
ATLANTA 65 79 66 81 66 / 40 60 40 60 40
BLAIRSVILLE 62 76 64 77 65 / 30 50 40 60 40
CARTERSVILLE 66 79 64 82 64 / 40 60 40 60 40
COLUMBUS 67 84 66 85 68 / 40 70 40 60 30
GAINESVILLE 64 78 65 79 65 / 40 50 40 60 40
MACON 67 84 66 85 66 / 40 60 40 60 30
ROME 66 80 67 82 66 / 40 60 40 60 30
PEACHTREE CITY 65 80 63 82 63 / 40 60 40 60 40
VIDALIA 68 86 68 86 70 / 30 50 30 60 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: CHATTAHOOCHEE...HARRIS...MARION...MERIWETHER...
MUSCOGEE...SCHLEY...STEWART...TALBOT...TROUP...WEBSTER.
&&
TDP
Hazardous weather outlook, May 29, 11:25 AM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1225 PM EDT SAT MAY 29 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301630-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1225 PM EDT SAT MAY 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.
.SYNOPSIS...
A WEAK PRESSURE PATTERN WILL REMAIN OVER THE REGION TODAY AS AN
UPPER LEVEL TROUGH OF LOW PRESSURE HOLDS OVER THE SOUTHEASTERN
UNITED STATES.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE NICKEL TO
QUARTER SIZED HAIL...DAMAGING WINDS...AND HEAVY RAIN.
.DISCUSSION...
THE UPPER LEVEL TROUGH WILL PROVIDE INSTABILITY TO THE REGION
TODAY. WITH THE ADDED INSTABILITY OF DAYTIME HEATING...CAPES WILL
INCREASE TO 1500 TO 2000 AND LIFTED INDEX VALUES RANGING FROM -3
TO -6. THIS WILL BE SUFFICIENT FOR A FEW THUNDERSTORMS TO REACH
SEVERE LEVELS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY ALONG WITH THE
POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, May 29, 11:59 AM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1259 PM EDT SAT MAY 29 2010
GAZ089-090-291800-
1259 PM EDT SAT MAY 29 2010
...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 45 MPH WINDS
IN CHATTAHOOCHEE AND MUSCOGEE COUNTIES UNTIL 200 PM EDT...
AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CUSSETA...MOVING NORTH TO NORTHEAST AT 5 TO
10 MPH...WITH OTHER STORMS OVER THE AREA.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PENNY SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY
MOVE ACROSS CHATTAHOOCHEE AND MUSCOGEE COUNTIES THROUGH 200 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RENFROE...
CHRISTOPHER...JAMESTOWN/SOUTH FORT BENNING...MANTA...CUSSETA...FORT
BENNING/LAWSON ARMY AIR FIELD...EELBECK/WEST FORT BENNING...BATTLE
PARK...CUSTER ROAD TERRACE...SAND HILL...BENNING HILLS...VISTA
TERRACE...LAUREL HILLS...COLUMBUS METROPOLITAN AIRPORT AND GREEN
ISLAND HILLS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, May 29, 1:00 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 PM EDT SAT MAY 29 2010
GAZ089>091-102-103-291900-
200 PM EDT SAT MAY 29 2010
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 45 MPH WINDS
IN WEBSTER...STEWART...CHATTAHOOCHEE...MARION AND MUSCOGEE COUNTIES
UNTIL 300 PM EDT...
AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BROOKLYN...MOVING NORTHWEST AT 10 MPH
WITH OTHER STRONG STORMS ACROSS THE AREA.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS WEBSTER...STEWART...CHATTAHOOCHEE...MARION AND MUSCOGEE
COUNTIES THROUGH 300 PM EDT. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, May 29, 1:36 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
236 PM EDT SAT MAY 29 2010
GAZ066-078-292000-
236 PM EDT SAT MAY 29 2010
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN HARRIS AND TROUP COUNTIES UNTIL 400 PM EDT...
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN HARRIS AND
TROUP COUNTIES UNTIL 400 PM EDT...
AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF FORTSON...MOVING NORTHWEST
AT 10 MPH...WITH OTHER STRONG STORMS EXPECTED TO DEVELOP ACROSS THE
AREA.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS HARRIS AND TROUP COUNTIES THROUGH 400 PM EDT. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, May 29, 2:00 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT SAT MAY 29 2010
GAZ089>092-102>104-292030-
300 PM EDT SAT MAY 29 2010
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 45 MPH WINDS
IN SUMTER...WEBSTER...STEWART...SCHLEY...CHATTAHOOCHEE...MARION AND
MUSCOGEE COUNTIES UNTIL 430 PM EDT...
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN SUMTER...
WEBSTER...STEWART...SCHLEY...CHATTAHOOCHEE...MARION AND MUSCOGEE
COUNTIES UNTIL 430 PM EDT...
AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHURCH HILL...MOVING NORTHWEST AT 10 MPH...
WITH OTHER STRONG STORMS ACROSS THE AREA.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS SUMTER...WEBSTER...STEWART...SCHLEY...CHATTAHOOCHEE...MARION
AND MUSCOGEE COUNTIES THROUGH 430 PM EDT. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
Lightning, Muscogee
- When
- May 29, 2:11 PM EST
- Where
- Muscogee County, Columbus
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 32.480, -84.970
The Muscogee County 911 Center reported that lightning struck a home in the Columbus area. No specific information pertaining to damages was provided. In addition, lightning took out power to several traffic signals in the city of Columbus.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in North Dakota, May 29 to 31, 2010$1.1 million · 1.75 in hail · 6 events
- Hail and Damaging Wind in South Dakota, May 29, 20101 injured · $612,000 · 2.75 in hail · 9 events
- Flash Flood and Flood in Minnesota, May 29 to 31, 2010$800,000 · 56 kt wind · 5 events
- Flash Flooding and Hail in North Dakota, May 29, 2010$320,000 · 1.75 in hail · 5 events
- Flash Flooding and Hail in North Dakota, May 29, 2010$145,000 · 1 in hail · 11 events
- Lightning Strike in Virginia, May 29, 2010$150,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, May 29, 201052 kt wind · 7 events
- Flash Flood and Hail in Louisiana, May 29, 2010$5,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in South Dakota, May 29, 20101.5 in hail · 4 events
- Hail and Damaging Wind in Florida, May 29, 2010$2,000 · 1 in hail · 3 events
- Hail in Nebraska, May 29, 20102.75 in hail · 3 events
- Hail and Damaging Wind in Florida, May 29, 20101 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234966.